You are here
Mayo Clinic Finds <i>C. Diff</i> Infection Risk Increases With Antihistamine Use to Treat Stomach Acid
Patients receiving antihistamines to suppress stomach acid are at greater risk of infection from Clostridium difficile, a common cause of diarrhea, particularly in health care settings, according to Mayo Clinic researchers. The new study focused on histamine 2 receptor antagonists. The researchers found no significant risk for people taking over-the-counter antihistamine drugs, however. The findings were published online in PLoS One.
The researchers reviewed 35 observations based on 33 separate studies involving C. difficile and antihistamines used for stomach acid suppressive therapy. A clear association was found between the use of histamine 2 receptor antagonists and C. difficile infection. The investigators say this association was especially pronounced in and caused the greatest risk for hospitalized patients receiving antibiotics.
“It's not clear why these antihistamines increase the risk of C. diff infection, because gastric acid does not affect C. diff spores,” said senior author Larry Baddour, MD. “However, it may be that vegetative forms of C. diff, which are normally killed by stomach acid, survive due to the use of stomach acid suppressors and cause infection.”
According to the investigators, the study results highlight the need for judicious use of histamine 2 receptor antagonists in hospitalized patients, and suggest that reducing the use of these drugs could significantly reduce the risk of C. difficile infections.
Source: Mayo Clinic; March 27, 2013.